Medical questions & health advice by board certified doctors
"Can asprin make one constipated?"
I've been constipated ever since I started getting headaches during my evening commute, and I thought maybe it has to do with the fact that I'm popping a lot of aspirin like candy. Could it be the aspirin causing my constipation, or is it probably something else? How can I determine what it is?
Anytime we start taking a drug and we subsequently develop another symptom, it is always possible that symptom is a side effect of the drug. This should always be looked into right away. In this case, it is unlikely, but still possible that your constipation is related to the aspirin. Constipation is not a listed side effect for aspirin. Since constipation is so common, it is more likely that if you are having trouble with bowel movements, the addition of more fiber to your diet, or a stool softener such as Docusate would be more effective at giving you relief. With that said, I do think you should consider another medicine for headaches. Aspirin carries the risk of bleeding because of the way it thins the blood. Other options you can try depend entirely on the type of headache you are having. Stay away from any narcotic painkillers, because they will make your constipation worse. My advice if for you to schedule an appointment with your primary care physician. He or she will be able to give you the best advice on what alternative medicine would be best for your headache relief. Likely there are better answers than popping aspirin like candy. In addition, your doctor can prescribe or recommend stool softeners or bulking agents which will help you with your constipation. Good luck.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.